Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS New Orleans, LA

March 29, 2000Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 29, 2000, 12:45 PM CST for Pearl River County, Mississippi. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 2000, 12:45 PM CST (18:45 UTC)
Expired
Mar 29, 2000, 1:35 PM CST
In force
50 min
Issued by
NWS New Orleans, LA
Area
Whole counties

County Pearl River County, MS

What was reported inside it

TimeReportWhereRemark
Mar 29, 1:07 PM CSTHail 0.75Mc Neil, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 291849
SVRNEW
MSC109-291935-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1245 PM CST WED MAR 29 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS LA HAS ISSUED A...

*  SEVERE THUNDERSTORM WARNING FOR
   - PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 135 PM CST

* AT 1244 PM CST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES SOUTHEAST OF MCNEIL... MOVING NORTHEAST AT 20 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 10:05 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 29, 10:05 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1005 AM CST WED MAR 29 2000

...SEVERE THUNDERSTORM THREAT STILL A GO...

WILL UPDATE ZONES TO REMOVE MORNING CONDITIONS ONLY BUT ALL ELSE IS
VERY MUCH ON TRACK.

12Z ANALYSES INDICATE SUB-TROPICAL JET ACROSS LA WITH A 110KT
MAXIMUM NEAR THE SABINE RIVER. THE POSITION OF THIS JET STRUCTURE
SHOULD PLACE S LA AND S MS IN THE RIGHT REAR QUADRANT BY THIS
AFTERNOON.  925MB THETAE RIDGE RUNNING WNW-ESE FROM TOLEDO BEND TO
NEW ORLEANS AREA. 850MB THETAE TROUGH IN PLACE FROM THE ATLANTIC
INTO SE LA WILL BE ERODING RAPIDLY WITH LOW LEVEL SLY FLOW OF
25-35KTS. EXPECTING LOW LEVEL THETAE VALUES TO RAMP QUICKLY TO ABOUT
335-337K RANGE. SURFACE DEWPOINTS ALREADY IN THE LOWER 70S ACROSS
THE COASTAL PARISHES.

12Z SOUNDING SHOWS STEEP LAPSE RATE WITH WET BULB ZERO AROUND 9KFT.
HODOGRAPH IS QUITE ALARMING WITH A SPLITTING SUPERCELL PROFILE AND
HELICITY VALUES IN THE 270 M2/S2 RANGE AND CAPES TO APPROACH 2500
J/KG THIS AFTERNOON. SOUNDING ALSO EXHIBITS DRY MICROBURST
CHARACTERISTICS WITH A MOIST MID-LAYER TOPPED BY VERY DRY AIR ALOFT.

USING PCPN CALCULATOR/RICKS INDEX TECHNIQUE ON MODIFIED SIL SOUNDING
FOR 337K LIFT FROM 900MB...POP = 92%...PCPN 3.88"...POTL PCPN
7.60"...FMAP 3.91"...RICKS INDEX 163...PROB OF SVR = 6% BUT AS HIGH
AS 20% IF 337K REACHES 850MB...FCST GUSTS 54 TO 64 KTS...HAIL POTL
UP TO 2" DIAMETER AND MODERATE TOR RISK TO F4 STRENGTH POSSIBLE.

WE HAVE BEEN AUTHORIZED FOR A SPECIAL 18Z BALLOON RELEASE. SOUNDING
DATA SHOULD BE AVAILABLE BY 1230 PM. ALSO...NCEP WILL BE OPERATING
GOES 8 IN RSO OPERATIONS WHICH MEANS GREATER TEMPORAL RESOLUTION ON z
SATELLITE IMAGERY DURING THE EVENT. THE THUNDERSTORM OUTLOOK WILL
FEATURE HEAVY WORDING TO HIGHLIGHT THE THREAT.

.NEW...NONE.
LA...NONE.
MS...NONE.
24

In the hours before

Special weather statement, Mar 29, 10:40 AM CST, 2 hours 5 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-292300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1040 AM CST WED MAR 29 2000

...SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS
SOUTH LOUISIANA AND SOUTH MISSISSIPPI THROUGH TONIGHT. A LOW
PRESSURE SYSTEM IN NORTHEAST TEXAS WILL BE MOVING SOUTHEAST INTO
THE SOUTH-CENTRAL PARISHES EARLY THIS AFTERNOON. INCREASING
SOUTHERLY FLOW WITH HIGHER DEWPOINT AIR WILL DESTABILIZE THE AIRMASS
ACROSS THE FORECAST AREA THIS AFTERNOON. WITH DAYTIME TEMPERATURES
WARMING INTO THE LOWER AND MID 80S...THUNDERSTORMS WILL BE CAPABLE
OF DEVELOPING RAPIDLY. THE PREVAILING MOVEMENT OF THE THUNDERSTORMS
WILL BE TOWARDS THE EAST AT 40 TO 50 MPH.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH...LARGE HAIL POSSIBLY AS LARGE AS GOLFBALL TO
BASEBALL SIZE...AND ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING WILL ALSO ACCOMPANY ANY THUNDERSTORMS. THE
ONSET OF THE THUNDERSTORMS IS EXPECTED TO OCCUR AROUND NOON ALONG THE
ATCHAFALAYA BASIN AND SPREAD EASTWARD INTO THE GREATER NEW ORLEANS
AREA BY 3 PM...CONTINUING INTO THE MISSISSIPPI COASTAL COUNTIES BY 5
PM. THE SEVERE WEATHER THREAT MAY CONTINUE THROUGH MIDNIGHT TONIGHT.

LAW ENFORCEMENT AND EMERGENCY PREPAREDNESS OFFICIALS ARE
URGED TO STAFF ACCORDINGLY FOR THIS POTENTIALLY HAZARDOUS
SITUATION. STORM SPOTTERS SHOULD BE ACTIVATED FOR THIS AFTERNOON
ALONG WITH HAM RADIO OPERATOR NETWORKS.

STAY TUNED TO LOCAL AND CABLE TV...RADIO AND NOAA WEATHER RADIO
BROADCAST FOR THE LATEST WATCHES AND WARNINGS THAT MAY BE ISSUED
THROUGHOUT THE DAY. PERSONS SHOULD TAKE THIS TIME TO REVIEW
EMERGENCY PLANS AND BE PREPARED TO PUT THE PLANS IN ACTION IF YOUR
AREA IS AFFECTED. PLEASE REPORT ANY STORM RELATED
INFORMATION TO YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO
THE NATIONAL WEATHER SERVICE.

NOTE: THE WEEKLY NOAA WEATHER RADIO ALERT TEST THAT IS NORMALLY
CONDUCTED ON WEDNESDAY HAS BEEN POSTPONED UNTIL THE NEXT CLEAR
WEATHER DAY.

FOR MORE INFORMATION...VISIT THE NEW ORLEANS/BATON ROUGE NATIONAL
WEATHER SERVICE FORECAST OFFICE WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL
LOWER CASE LETTERS).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 12:55 PM CSTTornado WarningLIXHancock65 min
Mar 29, 2:56 PM CSTSevere Thunderstorm WarningLIXJackson34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.